Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 30, NWS Lubbock, TX

August 13, 2017Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this tornado warning at Aug 13, 2017, 8:48 PM CDT for Briscoe County, Hall County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 8:48 PM CDT (01:48 UTC)
Expired
Aug 13, 2017, 9:15 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2289 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

233 
WFUS54 KLUB 140148
TORLUB
TXC045-191-140215-
/O.NEW.KLUB.TO.W.0030.170814T0148Z-170814T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
848 PM CDT SUN AUG 13 2017

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southwestern Hall County in the Panhandle of Texas...
  East central Briscoe County in the Panhandle of Texas...

* Until 915 PM CDT
    
* At 847 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles northeast of Caprock Canyon State Park, moving
  southeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Turkey around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0147Z 317DEG 17KT 3456 10093 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

23
2 follow-up statements
946 
WWUS54 KLUB 140159
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
859 PM CDT SUN AUG 13 2017

TXC045-191-140215-
/O.CON.KLUB.TO.W.0030.000000T0000Z-170814T0215Z/
Hall TX-Briscoe TX-
859 PM CDT SUN AUG 13 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN HALL AND EAST CENTRAL BRISCOE COUNTIES...
    
At 858 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Turkey, moving southeast at 15 mph.

HAZARD...Tornado and tennis ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Turkey around 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0158Z 316DEG 12KT 3455 10092 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

23
778 
WWUS54 KLUB 140214
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
914 PM CDT SUN AUG 13 2017

TXC045-191-140222-
/O.EXP.KLUB.TO.W.0030.000000T0000Z-170814T0215Z/
Hall TX-Briscoe TX-
914 PM CDT SUN AUG 13 2017

...THE TORNADO WARNING FOR SOUTHWESTERN HALL AND EAST CENTRAL BRISCOE
COUNTIES WILL EXPIRE AT 915 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect until 930 pm for the 
area.  

LAT...LON 3454 10107 3467 10092 3453 10067 3434 10090
TIME...MOT...LOC 0212Z 317DEG 17KT 3451 10088 

$$

23

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Aug 13, 6:52 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 13, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
652 PM CDT Sun Aug 13 2017

.AVIATION...
Biggest concern tonight is potential impacts from convection on
the terminals. KCDS and KPVW appear most likely to experience
storms moving in from the northwest later this evening, though
even KLBB could see a storm this evening. These storms will be
robust with strong outflow winds and heavy rain (and resultant low
visibilities) likely the biggest impacts. Carried TEMPO groups to
address this starting at 03Z at KPVW and 04Z at KCDS. Also
included VCTS in the KLBB TAF, though will amend if a direct storm
impact becomes more likely. Otherwise there is some concern for
sub-VFR stratus development again late tonight with the very moist
atmosphere in place, but the convection may disrupt this and have
not explicitly included it in the TAFS attm. Outside of storm
influences, winds should be rather light with additional (though
perhaps more limited) storm chances Monday afternoon and evening.

&&

.PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/

DISCUSSION...
Following encores of storms from this evening through midweek,
the overall pattern is favored to trend hotter and drier by late
week as upper ridging re-emerges across the southern Great Plains.

Regional 3 PM surface analysis featured a surface trough extending
from Clovis to Carlsbad and an outflow boundary from about Tulia
southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near
the surface trough to 2" in the Rolling Plains, which is roughly
120 percent of normal. Visible satellite shows a relative dearth
of boundary layer destabilization over all of the South Plains
where low level lapse rates are a measly 6-7* C/km, but farther
west deeper mixing is underway across the NM plains and we expect
this to expand east in the coming hours. Another area of interest
will be the outflow boundary, particularly in the central Panhandle
where upper diffluence is more apparent in the base of a high
level jet maximum.

Expectation this evening is for two primary areas of storms to
impact our CWA - the first (and probably earliest) from eastern
NM, while the second unfolds over the Panhandle near a stout N-S
instability axis centered near Hereford. Greatest severe threat
involves the latter given the lingering outflow boundary and
potential for storms to acquire rotation near the outflow
boundary. Saving grace for a more defined supercell threat may be
the fact storms congeal by the time they reach our CWA, largely
due to only modest deep layer shear this far south of the
aforementioned upper jet. Still, some severe events appear likely
with heavy rain a good bet considering such rich PWATs. Hail
growth CAPE around 1000 J/kg could breed up to golfball size hail,
while downbursts will certainly be of the wet variety given such
high ELs and LCLs generally under 6000 feet. The largest coverage
of storms may evolve late tonight as a trough (presently in
southern CO) tracks SE across the Panhandle and benefits from a
30 knot LLJ. Storms should wane rapidly behind this wave toward
daybreak.

Largely zonal flow on Monday looks to direct at least one impulse
our way from the Mexican Plateau, particularly by late in the day.
PWATs will be largely similar to today, although a pressure trough
is progged to shift into our western zones by peak heating.
Although mid-level winds become very anemic tomorrow, convective
temps could easily be attained near the surface trough where
SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better
kinematics develop on Tue as broad troughing emerges to our west
and backs upper winds more SW. This SW component will advect drier
air east and result in the pressure trough assuming more of a
classical dryline structure by mid afternoon - likely across our
western zones given such deep moisture over the CWA. Convection
on Tue and Tue night could certainly be more organized and
sustained given an overall uptick in deep layer shear.

Beyond Tue, SW upper flow may play host to one more disturbance on
Wed before the broader upper trough over the western CONUS
dampens while moving across the Great Plains. GFS ensembles and
the ECMWF are in good agreement that the subtropical high in the
Deep South will redevelop westward by late week across Texas.
Although some lingering moisture could foster lingering storm
chances, we're continue to favor a drier theme from Thu night
through Sat as subsidence and much greater thicknesses look to
shut down additional rain chances. This is also why max temps have
been nudged up to above normal territory from late week into the
weekend - mostly on par with raw MOS data.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Aug 13, 3:51 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
351 PM CDT Sun Aug 13 2017

TXZ021>044-142100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop and
move east across the outlook area from this evening through the
overnight. Some of these storms may become severe with hail as
large as 2 inches in diameter and wind gusts to 70 mph. Torrential
rain is also likely with some of these storms, which could produce
flooding. The severe threat should diminish after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic storm chances are expected Monday through Wednesday,
mainly from the afternoon through the overnight hours. Some of
these storms could produce heavy rain along with a threat for
severe hail and damaing wind gusts.

In the hours before

Special weather statement, Aug 13, 7:47 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT SUN AUG 13 2017

TXZ037-140115-
Dickens TX-
747 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKENS COUNTY UNTIL
815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spur, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spur and Dickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is also occurring with
this storm. Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3342 10104 3345 10104 3366 10091 3351 10065
      3340 10079 3340 10099
TIME...MOT...LOC 0046Z 215DEG 10KT 3344 10091

23
Special weather statement, Aug 13, 8:06 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017

TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.

Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Spur, Dickens and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
      3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069

23
Special weather statement, Aug 13, 8:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT SUN AUG 13 2017

TXZ037-038-043-140200-
Dickens TX-Kent TX-King TX-
829 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT...DICKENS AND
SOUTHWESTERN KING COUNTIES UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 12 miles east of Spur, moving northeast at 20 mph.
Additional small but strong storms were located 5 miles northeast of
Spur, 5 miles southwest of Spur and 10 miles southeast of Spur, all
moving northeast at 10 to 20 mph.

Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Spur, Dickens and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3341 10102 3379 10079 3355 10035 3340 10050
      3340 10052 3338 10052 3326 10063
TIME...MOT...LOC 0127Z 214DEG 15KT 3345 10064

23
Special weather statement, Aug 13, 8:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
840 PM CDT SUN AUG 13 2017

TXZ042-140215-
Garza TX-
840 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARZA COUNTY UNTIL
915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Justiceburg, or 7 miles northwest of Lake Alan Henry, moving east at
5 mph.

Dime size hail, frequent cloud to ground lightning and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Lake Alan Henry and Justiceburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 10130 3328 10108 3319 10104 3301 10104
      3298 10122
TIME...MOT...LOC 0140Z 247DEG 4KT 3311 10117

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:47 PM CDTSpecial Weather StatementLUBDickens28 min
Aug 13, 8:06 PM CDTSpecial Weather StatementLUBDickens24 min
Aug 13, 8:12 PM CDTSevere Thunderstorm WarningLUBBriscoe33 min
Aug 13, 8:29 PM CDTSpecial Weather StatementLUBDickens31 min
Aug 13, 8:40 PM CDTSpecial Weather StatementLUBGarza35 min
Aug 13, 8:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall46 min
Aug 13, 9:05 PM CDTSpecial Weather StatementLUBKing25 min
Aug 13, 9:09 PM CDTSpecial Weather StatementLUBBriscoe, Castro, Parmer, Swisher21 min
Aug 13, 9:24 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Hall3 hr
Aug 13, 9:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley49 min
Aug 13, 9:30 PM CDTSpecial Weather StatementLUBCastro, Parmer, Swisher30 min
Aug 13, 9:31 PM CDTSpecial Weather StatementLUBCottle29 min
Aug 13, 9:46 PM CDTSpecial Weather StatementLUBKing29 min
Aug 13, 9:59 PM CDTFlash Flood WarningLUBBriscoe, Hall2 hr
Aug 13, 10:10 PM CDTSpecial Weather StatementLUBCastro, Floyd, Hale, Swisher35 min
Aug 13, 10:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 2 more46 min
Aug 13, 10:24 PM CDTSpecial Weather StatementLUBKing21 min
Aug 13, 10:28 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley2 hr
Aug 13, 10:45 PM CDTSpecial Weather StatementLUBKing30 min
Aug 13, 10:47 PM CDTSpecial Weather StatementLUBHale, Lamb43 min
Aug 13, 11:09 PM CDTSpecial Weather StatementLUBCottle, Crosby, Dickens, Floyd, King, Motley36 min
Aug 13, 11:29 PM CDTSpecial Weather StatementLUBCrosby, Hockley, Lubbock46 min
Aug 13, 11:43 PM CDTSpecial Weather StatementLUBDickens, Kent, King, Stonewall32 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.